Alert archive / Tennessee / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 34, NWS Nashville, TN

May 2, 20194 counties in Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at May 2, 2019, 4:42 PM CDT for 4 counties in Tennessee. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 2, 2019, 4:42 PM CDT (21:42 UTC)
Expired
May 2, 2019, 4:59 PM CDT
In force
17 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties DeKalb County, TN, Jackson County, TN, Putnam County, TN, Smith County, TN

The radar

The Nashville radar (KOHX), 75 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.7 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2019-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 608 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2019-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
608 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
1061 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

669 
WUUS54 KOHX 022142
SVROHX
TNC041-087-141-159-022215-
/O.NEW.KOHX.SV.W.0034.190502T2142Z-190502T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
442 PM CDT Thu May 2 2019

The National Weather Service in Nashville has issued a

* Severe Thunderstorm Warning for...
  Southeastern Smith County in Middle Tennessee...
  Northeastern De Kalb County in Middle Tennessee...
  Southwestern Jackson County in Middle Tennessee...
  Southwestern Putnam County in Middle Tennessee...

* Until 515 PM CDT.

* At 442 PM CDT, a severe thunderstorm was located near Baxter, or 12
  miles north of Smithville, moving north at 30 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Gainesboro, Baxter, Center Hill Lake, Granville and Edgar Evans
  State Park.

This includes Interstate 40 between mile markers 262 and 280.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3596 8569 3601 8591 3633 8589 3643 8566
      3624 8557
TIME...MOT...LOC 2142Z 191DEG 27KT 3613 8576 

HAIL...0.75IN
WIND...60MPH
 
$$

13
1 follow-up statement
993 
WWUS54 KOHX 022159
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
459 PM CDT Thu May 2 2019

TNC041-087-141-159-022209-
/O.CAN.KOHX.SV.W.0034.000000T0000Z-190502T2215Z/
Smith TN-De Kalb TN-Jackson TN-Putnam TN-
459 PM CDT Thu May 2 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SMITH...
NORTHEASTERN DE KALB...SOUTHWESTERN JACKSON AND SOUTHWESTERN PUTNAM
COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds are
still possible with this thunderstorm.

LAT...LON 3596 8569 3601 8591 3633 8589 3643 8566
      3624 8557
TIME...MOT...LOC 2157Z 191DEG 27KT 3626 8573 

$$

13

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 2:23 PM CDT, 2 hours 19 minutes earlier.

Area forecast discussion, May 2, 2:23 PM CDT, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
223 PM CDT Thu May 2 2019

.DISCUSSION...

Showers and thunderstorms have developed this afternoon, basically
east of I-65. Some have had some pea-sized hail in the them, but
nothing to get too worked up over. What may need to be watched
closely is the training of these storms dropping quite a bit of rain
over one or two spots. This could lead to some localized flooding.

As the afternoon progresses, it is expected that additional storms
will develop west of I-65. A CAPE maxima of 2000-3000 J/Kg in
this area is the energy storms will have to feed upon. I'm still
watching an outflow boundary north and west of the metro area that
could spark storms, as well as a couple upper level impulses that
may instigate further convection. A lack of deep layer shear will
mitigate a larger severe weather threat, but there will still be
concerns of brief damaging wind gusts and hail, and localized
flooding can't be ruled out with any training storms.

Usually we can say that as the sun sets and we lose the heating of
the day, storms will become less numerous. On the whole, I think
that will be the case, however after midnight, models are fairly
consistent in developing a surface low over NE Arkansas and pushing
it across West and Middle TN before daybreak. In fact, IR
satellite data over the last couple of hours may be hinting at the
development of an MCV over central Arkansas. Either way, the
better shot of precipitation from this will be along and north of
I-40 early Friday morning and while I'm not overly concerned about
severe with this, due to meager shear and the overnight aspect, a
strong wind gusts or two can't be ruled before sunrise.

We'll keep a chance PoP in during the day on Friday, but as we get
into the overnight hours Friday into Saturday morning and especially
Saturday, widespread showers and thunderstorms will take over. This
will be due to the main upper level trough pushing a weak surface
low and cold front through the region. Forecast sounding aren't all
that impressive regarding severe storms, so at this point, we'll
just highlight general thunderstorms. One thing to point out, the
12Z NAM does show the potential for some stronger storms south of
I-40 Saturday evening, but it is the outlier. Precipitation,
depending what model you go with, should be east of Middle TN by
midnight Saturday night, but it could be daybreak Sunday morning
before showers pull off the Cumberland Plateau.

Sunday, Monday and most of Tuesday look relatively quiet.
Temperatures will warm back into the mid to upper 80s and this could
be setting the stage for a wet second half of next week, so if
you've got lawn mowing to do, the first half of the week might be
best.

&&

.AVIATION...
18Z TAF DISCUSSION.

VCTS or TS will remain possible through the afternoon and early
evening with light southerly winds at all terminals. Expect to see
a break in rain activity around 00z to 01z, with the potential
for more RA or TS by 08z to 12z at the TAF sites. VIS and CIGs may
briefly become MVFR/IFR under TS.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      64  82  63  75  57 /  50  40  80  80  50
Clarksville    63  79  61  72  54 /  60  30  80  80  40
Crossville     61  77  60  74  56 /  50  50  60  70  60
Columbia       64  82  63  76  57 /  40  50  70  80  50
Lawrenceburg   65  82  64  77  58 /  40  50  70  80  50
Waverly        63  81  61  73  55 /  50  30  80  80  40

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......Unger
AVIATION........Schaper
Hazardous weather outlook, May 2, 5:04 AM CDT, 11 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
504 AM CDT Thu May 2 2019

TNZ005>011-023>034-056>066-075-077>080-093>095-031015-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
504 AM CDT Thu May 2 2019

This Hazardous Weather Outlook is for portions of middle
Tennessee.

.DAY ONE...Today and Tonight

There is a slight risk for severe thunderstorms across northwest
Middle Tennessee, and a marginal risk across the rest of Middle
Tennessee, this afternoon into tonight. A few storms with large
hail and damaging winds will be possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Scattered to numerous showers and thunderstorms are expected
Friday and Saturday. A few storms each day could be strong, with
small hail and high winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later today.

Shamburger

In the hours before

Special weather statement, May 2, 3:26 PM CDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Nashville TN
326 PM CDT Thu May 2 2019

TNZ027-028-059-062-022115-
Rutherford TN-Williamson TN-Davidson TN-Wilson TN-
326 PM CDT Thu May 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DAVIDSON...
NORTHWESTERN RUTHERFORD...NORTHEASTERN WILLIAMSON AND WEST CENTRAL
WILSON COUNTIES UNTIL 415 PM CDT...

At 326 PM CDT, Doppler radar was tracking a strong thunderstorm near
Franklin, moving north at 30 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Franklin, Nashville, Smyrna, Brentwood, La Vergne, Mount Juliet,
Nolensville, Forest Hills, Oak Hill, Rural Hill, Antioch, Belinda
City, Berry Hill, Triune, Percy Priest Lake and Gladeville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3578 8660 3583 8686 3621 8679 3616 8635
TIME...MOT...LOC 2026Z 196DEG 25KT 3588 8674

13
Special weather statement, May 2, 3:31 PM CDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Nashville TN
331 PM CDT Thu May 2 2019

TNZ077-022100-
Coffee TN-
331 PM CDT Thu May 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR COFFEE COUNTY UNTIL 400 PM CDT...

At 331 PM CDT, Doppler radar was tracking a strong thunderstorm near
Manchester, moving north at 30 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Manchester, Tullahoma, Summitville and Arnold AFB.

This includes Interstate 24 between mile markers 101 and 119.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3536 8615 3536 8616 3535 8616 3536 8617
      3537 8624 3566 8622 3552 8590 3534 8603
TIME...MOT...LOC 2031Z 196DEG 25KT 3543 8614

13
Special weather statement, May 2, 3:33 PM CDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Nashville TN
333 PM CDT Thu May 2 2019

TNZ063>065-078-022115-
Cannon TN-De Kalb TN-Warren TN-White TN-
333 PM CDT Thu May 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DE KALB...
NORTHWESTERN WARREN...WEST CENTRAL WHITE AND SOUTHEASTERN CANNON
COUNTIES UNTIL 415 PM CDT...

At 333 PM CDT, Doppler radar was tracking a strong thunderstorm near
McMinnville, moving north at 25 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
McMinnville, Smithville, Morrison and Centertown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3564 8597 3565 8598 3565 8599 3566 8599
      3565 8600 3565 8601 3597 8591 3593 8559
      3560 8580
TIME...MOT...LOC 2033Z 197DEG 23KT 3571 8588

13
Special weather statement, May 2, 3:50 PM CDT, 52 minutes before
Special Weather Statement
National Weather Service Nashville TN
350 PM CDT Thu May 2 2019

TNZ008-027-028-022115-
Davidson TN-Wilson TN-Sumner TN-
350 PM CDT Thu May 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN DAVIDSON...SOUTHERN
SUMNER AND NORTHWESTERN WILSON COUNTIES UNTIL 415 PM CDT...

At 349 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Antioch to 6 miles southeast of Belinda
City. Movement was north at 25 mph.

Pea size hail and wind gusts up to 50 mph will be possible with these
storms.

Locations impacted include...
Gallatin, Lebanon, Nashville, Madison, Hendersonville, Mount Juliet,
Goodlettsville, Millersville, Forest Hills, Oak Hill, Lakewood,
Hermitage, Rural Hill, Antioch, Belinda City, Old Hickory, Berry
Hill, Bledsoe Creek State Park, Percy Priest Lake and Gladeville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remember, lightning can strike out to 10 miles from the parent
thunderstorm. If you can hear thunder, you are close enough to be
struck by lightning. Move to safe shelter now!

&&

LAT...LON 3608 8629 3607 8646 3610 8652 3606 8653
      3608 8653 3609 8655 3607 8655 3606 8656
      3604 8682 3635 8683 3641 8629
TIME...MOT...LOC 2049Z 189DEG 22KT 3606 8672 3610 8639

13
Special weather statement, May 2, 4:30 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Nashville TN
430 PM CDT Thu May 2 2019

TNZ063-064-078-022200-
Cannon TN-De Kalb TN-Warren TN-
430 PM CDT Thu May 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN DE KALB...NORTHWESTERN
WARREN AND NORTHEASTERN CANNON COUNTIES UNTIL 500 PM CDT...

At 430 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of McMinnville, moving northeast at 30 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Centertown.

LAT...LON 3578 8601 3593 8600 3590 8570 3589 8567
      3589 8565 3586 8567 3585 8567 3585 8566
      3568 8583
TIME...MOT...LOC 2130Z 213DEG 27KT 3579 8587

13
Special weather statement, May 2, 4:33 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Nashville TN
433 PM CDT Thu May 2 2019

TNZ008-009-029-022200-
Trousdale TN-Sumner TN-Macon TN-
433 PM CDT Thu May 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR SUMNER...WESTERN MACON AND
TROUSDALE COUNTIES UNTIL 500 PM CDT...

At 432 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Gallatin to 11 miles southwest of
Westmoreland to Hartsville. Movement was north at 20 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Gallatin, Lafayette, Hartsville, Westmoreland, Portland,
Mitchellville, Cottontown, Bethpage, Oak Grove and Bledsoe Creek
State Park.

LAT...LON 3664 8618 3652 8595 3635 8611 3638 8636
      3637 8662 3664 8654 3665 8651 3665 8645
TIME...MOT...LOC 2132Z 191DEG 18KT 3643 8653 3643 8636 3637 8615

13

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 11:45 AM CDTSpecial Weather StatementOHXCumberland45 min
May 2, 11:56 AM CDTSpecial Weather StatementOHXTrousdale34 min
May 2, 12:03 PM CDTSevere Thunderstorm WarningOHXRutherford, Williamson16 min
May 2, 12:41 PM CDTSpecial Weather StatementOHXVan Buren, White34 min
May 2, 12:44 PM CDTSpecial Weather StatementOHXRutherford46 min
May 2, 12:57 PM CDTAreal Flood AdvisoryOHXCumberland, White2 hr
May 2, 1:05 PM CDTSpecial Weather StatementOHXJackson25 min
May 2, 1:26 PM CDTSevere Thunderstorm WarningOHXClay, Macon34 min
May 2, 1:31 PM CDTSpecial Weather StatementOHXPutnam29 min
May 2, 1:33 PM CDTSpecial Weather StatementOHXTrousdale27 min
May 2, 1:36 PM CDTSpecial Weather StatementOHXMacon, Trousdale39 min
May 2, 1:48 PM CDTSpecial Weather StatementOHXJackson27 min
May 2, 1:52 PM CDTSpecial Weather StatementOHXOverton38 min
May 2, 2:05 PM CDTSpecial Weather StatementOHXClay, Jackson, Overton40 min
May 2, 2:14 PM CDTSevere Thunderstorm WarningOHXJackson31 min
May 2, 2:22 PM CDTSevere Thunderstorm WarningOHXClay, Pickett8 min
May 2, 2:38 PM CDTSevere Thunderstorm WarningOHXClay, Jackson, Overton22 min
May 2, 2:44 PM CDTSevere Thunderstorm WarningOHXDeKalb, Jackson, Putnam31 min
May 2, 3:08 PM CDTSpecial Weather StatementOHXCumberland37 min
May 2, 3:18 PM CDTSpecial Weather StatementOHXOverton, Putnam42 min
May 2, 3:26 PM CDTSpecial Weather StatementOHXDavidson49 min
May 2, 3:31 PM CDTSpecial Weather StatementOHXCoffee29 min
May 2, 3:33 PM CDTSpecial Weather StatementOHXWarren42 min
May 2, 3:50 PM CDTSpecial Weather StatementOHXDavidson, Wilson25 min
May 2, 3:59 PM CDTSevere Thunderstorm WarningOHXCannon, Coffee, Warren31 min
May 2, 4:04 PM CDTSevere Thunderstorm WarningOHXSumner, Wilson41 min
May 2, 4:16 PM CDTSevere Thunderstorm WarningOHXDeKalb, Putnam, Smith29 min
May 2, 4:18 PM CDTSevere Thunderstorm WarningOHXSumner, Trousdale, Wilson27 min
May 2, 4:30 PM CDTSpecial Weather StatementOHXWarren30 min
May 2, 4:33 PM CDTSpecial Weather StatementOHXMacon, Sumner, Trousdale27 min
May 2, 5:42 PM CDTAreal Flood AdvisoryOHXCumberland, White2 hr
May 2, 5:54 PM CDTSpecial Weather StatementOHXCumberland51 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.